Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 71, NWS Boston/Norton, MA

July 12, 2006Washington County, Rhode Island; Hampshire County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 12, 2006, 3:19 PM EDT for Washington County, Rhode Island; Hampshire County, Worcester County, Massachusetts. It was in force for 39 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2006, 3:19 PM EDT (19:19 UTC)
Expired
Aug 20, 2006, 8:15 PM EDT
In force
39 days
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Hampshire County, MA, Worcester County, MA, Washington County, RI

The radar

The Boston radar (KBOX), 95 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:11 PM EDTTSTM WND DMGWare, MA6 INCH LIMBS DOWN AND A TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 121920
SVRBOX
RIC009-122015-
/O.NEW.KBOX.SV.W.0071.060712T1919Z-060712T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
319 PM EDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN RHODE ISLAND
  THIS INCLUDES THE CITY OF SOUTH KINGSTOWN

* UNTIL 415 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF CHARLESTOWN...OR ABOUT 8 MILES EAST OF FISHERS
  ISLAND...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTERLY BY 330 PM EDT...
  CHARLESTOWN BY 335 PM EDT...
  SOUTH KINGSTOWN BY 345 PM EDT...
  NARRAGANSETT BY 400 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4133 7198 4121 7194 4131 7138 4146 7147

$$

JWD/SB
6 follow-up statements
000 
WWUS51 KBOX 121938
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
337 PM EDT WED JUL 12 2006

RIC009-122015-
/O.CON.KBOX.SV.W.0071.000000T0000Z-060712T2015Z/
WASHINGTON RI-
337 PM EDT WED JUL 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHERN WASHINGTON COUNTY...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 6 MILES SOUTHWEST OF CHARLESTOWN...OR NEAR WESTERLY...AND
WAS MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLESTOWN BY 345 PM EDT...
  SOUTH KINGSTOWN BY 400 PM EDT...
  NARRAGANSETT BY 405 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4134 7185 4127 7176 4131 7138 4146 7147

$$

JWD/SB
000 
WWUS51 KBOX 121957
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
357 PM EDT WED JUL 12 2006

RIC009-122015-
/O.CON.KBOX.SV.W.0071.000000T0000Z-060712T2015Z/
WASHINGTON RI-
357 PM EDT WED JUL 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHERN WASHINGTON COUNTY...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR CHARLESTOWN...AND WAS MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH KINGSTOWN BY 405 PM EDT
  NARRAGANSETT BY 410 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4134 7185 4127 7176 4131 7138 4146 7147

$$

JWD/SB
000 
WWUS51 KBOX 122011
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EDT WED JUL 12 2006

RIC009-122020-
/O.EXP.KBOX.SV.W.0071.000000T0000Z-060712T2015Z/
WASHINGTON RI-
410 PM EDT WED JUL 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WASHINGTON COUNTY
WILL EXPIRE AT 415 PM EDT...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
SEVERE THUNDERSTORM HAD WEAKENED...AND IS NO LONGER EXPECTED TO 
PRODUCE LARGE HAIL OR DAMAGING WINDS IN SOUTHERN WASHINGTON COUNTY.

THE STORM WAS NEAR NARRAGANSETT...AND WAS MOVING EAST AT 25 MPH. IT 
WILL EXIT THE COUNTY BY 415 PM EDT.

LAT...LON 4134 7185 4127 7176 4131 7138 4146 7147

$$

JWD/SB
000 
WUUS51 KBOX 202319
SVRBOX
MAC015-027-210015-
/O.NEW.KBOX.SV.W.0071.060820T2319Z-060821T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
719 PM EDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
  SOUTHEASTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 815 PM EDT

* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WARE...OR ABOUT 11 MILES
  SOUTHEAST OF AMHERST...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARREN BY 740 PM EDT...
  WEST BROOKFIELD BY 745 PM EDT...
  BROOKFIELD AND NORTH BROOKFIELD BY 755 PM EDT...
  EAST BROOKFIELD BY 805 PM EDT...
  SPENCER BY 810 PM EDT.

THIS IS A DANGEROUS STORM. PREPARE NOW FOR DAMAGING WINDS. GET 
INSIDE TO A SAFE PLACE WHEN THIS STORM APPROACHES.

LAT...LON 4230 7235 4226 7237 4213 7202 4229 7197

$$

JWD
000 
WWUS51 KBOX 202334
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
734 PM EDT SUN AUG 20 2006

MAC015-027-210015-
/O.CON.KBOX.SV.W.0071.000000T0000Z-060821T0015Z/
WORCESTER MA-HAMPSHIRE MA-
734 PM EDT SUN AUG 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN HAMPSHIRE AND WEST CENTRAL WORCESTER COUNTIES...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WARE...MOVING EAST AT 
15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARREN BY 740 PM EDT...
  WEST BROOKFIELD BY 745 PM EDT...
  BROOKFIELD AND NORTH BROOKFIELD BY 755 PM EDT...
  EAST BROOKFIELD BY 805 PM EDT...
  SPENCER BY 810 PM EDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4230 7235 4226 7237 4213 7202 4229 7197

$$

JWD
000 
WWUS51 KBOX 202350
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
748 PM EDT SUN AUG 20 2006

MAC015-202358-
/O.CAN.KBOX.SV.W.0071.000000T0000Z-060821T0015Z/
HAMPSHIRE MA-
748 PM EDT SUN AUG 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR HAMPSHIRE COUNTY IS
CANCELLED...

AS OF 745 PM...THE SEVERE THUNDERSTORM HAS MOVED INTO WORCESTER 
COUNTY.

LAT...LON 4222 7224 4226 7220 4230 7227 4228 7223
      4229 7221 4229 7202 4228 7201 4228 7191
      4213 7197

$$

MAC027-210015-
/O.CON.KBOX.SV.W.0071.000000T0000Z-060821T0015Z/
WORCESTER MA-
748 PM EDT SUN AUG 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR CENTRAL WORCESTER COUNTY...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WEST BROOKFIELD... 
MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST BROOKFIELD BY 755 PM EDT...
  SPENCER BY 805 PM EDT...
  CHARLTON BY 815 PM EDT.

ANOTHER DEVELOPING SEVERE THUNDERSTORM WAS NEAR PRINCETON...AND MAY 
BRING DAMAGING WINDS TO LEOMINSTER...STERLING AND CLINTON BEFORE
815 PM.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4222 7224 4226 7220 4230 7227 4228 7223
      4229 7221 4229 7202 4228 7201 4228 7191
      4213 7197

$$

JWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:58 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 12, 11:58 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1158 AM EDT WED JUL 12 2006

.SHORT TERM /REST OF TODAY/...
STALLED FRONT ALONG THE MASS PIKE AND JUST NORTH OF BOSTON. WEST TO
SOUTHWEST FLOW ALOFT IS OVERRUNNING THE FRONT AND BRINGING PLENTY OF
MID AND HIGH LEVEL CLOUDS. LOW LEVEL MOISTURE VALUES ARE ALSO
INCREASING WITH DEWPOINTS CLIMBING INTO THE LOWER 70S SOUTH OF THE
FRONT. RADAR SHOWS AN AREA OF RAIN MOVING IN FROM NEW YORK STATE,
TIED IN WITH THIS OVERRUNNING.

THE COMBINATION OF CLOUDS AND AND RAIN WILL WORK AGAINST THE SEVERE
THREAT FOR THE AFTERNOON. HOWEVER...ALL IT WILL TAKE IS A FEW HOLES
IN THE CLOUDS TO ALLOW ENOUGH SOLAR HEATING TO POP A FEW TSTMS. AND
THE TSTMS WOULD THEN BE ABLE TO TAP THE 30-40 KT JET AT 850 MB
FORECAT OVER THE REGION THIS EVENING...AS WELL AS PLENTY OF LOW LEVEL
HELICITY. THE BEST CHANCE FOR THIS WILL BE TO JUST TO OUR
SOUTH...BUT WE ARE CLOSE ENOUGH TO BE ON ALERT ESPECIALLY FOR CT/RI.

AS FOR THE EXISTING FORECAST...WE ADJUSTED SKY COVER UPWARD WITH
PLENTY OF MID AND HIGH CLOUDS MOVING ACROSS THE REGION. AND
TEMPERATURES WERE BROUGHT DOWN A COUPLE OF DEGREES.
&&

.PREVIOUS DISCUSSION...
/ISSUED 512 AM EDT WED JUL 12 2006/

..ANOTHER ACTIVE DAY WITH THE POTENTIAL FOR MORE SCATTERED SEVERE
THUNDERSTORMS AND LOCALIZED FLASH FLOODING THIS AFTERNOON AND TONIGHT...

SHORT TERM /TODAY THROUGH TONIGHT/...
THE MAIN CONCERN WITH THIS FORECAST WILL BE ASSESSING SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND EVENING AND JUST AS IMPORTANT THE RISK
FOR LOCALIZED FLASH FLOODING INTO THE NIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE OCCURRING EARLY THIS MORNING
ACROSS PORTIONS OF PENNSYLVANIA AND NEW YORK STATE. ALTHOUGH THIS
ACTIVITY MAY GRAZE OUR WESTERN ZONES THIS MORNING...THE MAIN EVENT
LOOKS TO OCCUR THIS AFTERNOON.  FIRST OFF...THE MODELS DIFFER ON
TIMING OF THE SIGNIFIGANT CONVECTION COMING INTO THE INTERIOR.  WE
FEEL THAT THE GFS MAY BE A BIT TOO FAST AND THE 6Z WRF MODEL LOOKS
SLOW BRINGING NO PRECIPITATION INTO OUR REGION BEFORE 00Z.  HAVE
OPTED ON TIMING OF THE UKMET/CANADIAN/NGM WHICH BRINGS THE BULK OF
THE ACTION INTO THE INTERIOR AFTER 18Z REACHING THE COASTAL PLAIN
TOWARD 00Z.  OF COURSE...AN ISOLATED STORM COULD POP UP OUT AHEAD OF
THE MAIN ACTION.

WITH ALL THAT SAID THERE AGAIN IS THE POTENTIAL FOR SEVERE WEATHER.
HOWEVER...THIS SCENARIO IS A LOT DIFFERENT THAN YESTERDAY.  OUR 500
MB TEMPERATURES YESTERDAY WERE -12Z AND FOR THIS EVENT WE EXPECT
THEM TO BE MUCH WARMER IN THE -6C TO -8C RANGE.  THAT WEAKENS ARE
LAPS RATES AND SHOULD PROVIDE SOMEWHAT LESS CAPE THAN YESTERDAY.  IN
FACT...THE GFS HARDLY HAS ANY CAPE PROGGED FOR US TODAY.
HOWEVER...WE DO FEEL ITS UNDERDONE SINCE IT THINKS OUR SURFACE
TEMPERATURES WILL BE IN THE LOW 70S ALL DAY.  JUST A FEW BREAKS OF
SUNSHINE WILL SEND SOME LOCATIONS INTO THE LOW TO MID 80S RESULTING
IN 1000 TO 1500 J/KG OF CAPE.  THEREFORE...THE POTENTIAL EXISTS FOR
WET MICROBURSTS AND LARGE HAIL WITH ANY STORM THAT ROTATES.  THE
BEST CHANCE FOR THIS WILL BE ACROSS SOUTHWEST NH...WESTERN MA...AND
CONNECTICUT.  HOWEVER...A PULSE SEVERE THUNDERSTORM COULD AFFECT THE
COASTAL PLAIN WITH 70+ DEWPOINTS.

WHILE THE CAPE WILL BE LESS TODAY...WIND SHEAR AND HELICITY VALUES
WILL BE HIGHER.  IN FACT...THEY INCREASE RAPIDLY FROM 22Z TO 03Z
ACROSS THE INTERIOR OF WESTERN MA...CONNECTICUT AND SOUTHWEST NEW
HAMPSHIRE.  RIGHT AROUND 00Z THE MODELS ARE SUGGESTING 0 TO 1 KM
HELICITY VALUES OF AROUND 100 AND THE ENERGY HELICITY INDEX OF 1 AND
2 /THIS INDICES COMBINES CAPE AND STORM RELATIVE HELICITY/ ACROSS
THE INTERIOR.  BOTH OF THESE PARAMETERS PUT US RIGHT ON THE CUSP FOR
SUPERCELL DEVELOPMENT.  THE INTERESTING THING IS THAT ONCE WE START
TO INCREASE OUR HELICITY WE START TO LOSE OUR CAPE...SO THERE WILL
BE ONLY A NARROW WINDOW FOR A POTENTIAL TORNADO BUT ITS DEFINITELY
POSSIBLE.  IF WE WERE COLD AT 500 MB LIKE WE WERE YESTERDAY THIS
WINDOW WOULD BE A LOT LONGER SINCE WE COULD MAKE UP FOR OUR COOLING
BOUNDARY LAYER.

THERE HAVE BEEN DOCUMENTED CASES OF TORNADOES WITH UNDER
1000 J/KG OF CAPE WHEN THERE IS STRONG LOW LEVEL HELICITY ALTHOUGH
THEY ARE RELATIVELY RARE...BUT WE WILL KEEP AN EYE ON THIS IN THE
00Z TO 04Z TIME FRAME.

OTHERWISE...SEVERE WEATHER THREAT WILL QUICKLY TURN INTO A HEAVY
RAIN AND POTENTIAL LOCALIZED FLASH FLOOD EVENT TONIGHT.  WILL TALK
MORE ABOUT THIS IN OUR HYDROLOGY SECTION.

LONG TERM /THURSDAY THROUGH TUESDAY/...
STILL A RISK FOR CONVECTION ACROSS SOUTHERN ZONES ON THU. GFS HANGS
BACK ENOUGH SURFACE TROFFING AND ASSOCIATED LOW LEVEL MOISTURE
CONVERGENCE COINCIDENT WITH 850 MB THETAE AXIS ROUGHLY HFD-PVD-PYM
THU 12Z-18Z...THEN SHIFTING SE OF AREA BY 00Z FRI. WILL FOCUS POPS A
LITTLE CLOSER TO THIS AXIS FOR AROUND THU MIDDAY...LOWERING VALUES
TO THE N AND INCREASING A LITTLE ABOUT A IJD-PVD-PYM AXIS. OTHERWISE
NOT TOO MUCH CHANGE. SHOULD SEE AT LEAST PARTIAL CLEARING NW TO SE
THU NIGHT.

POTENTIAL HEAT WAVE FRI THRU AT LEAST SUN FOR MANY SNE LOCATIONS.
PLAN TO RAISE TEMPS A FEW DEGREES FROM EXISTING FORECAST GIVEN
EXPECTED OFFSHORE FLOW AND ENSEMBLE 850 MB TEMPS 16C TO 19C OVER
AREA...WITH MOST MEMBERS CLOSER TO 18C FOR MUCH OF PERIOD. A FEW
MEMBERS...INCLUDING OPERATIONAL RUN SHOW POCKETS OF 19+C DURING THIS
PERIOD AT 850 MB. THINK MUCH OF REGION EXCEPT S COAST WILL HAVE GOOD
SHOT OF 90S FRI THRU SUN. WOULD NOT RULE OUT CHANCE FOR UPPER 90S
FRI AND/OR SAT IN SOME LOCATIONS BUT DO NOT CURRENTLY SHOW VALUES SO
HIGH IN CATEGORICAL FORECAST. FOR NOW...HEAT INDEX VALUES BELOW
ADVISORY CRITERIA...ALTHOUGH THINK OUR FORECAST MAY BE A LITTLE TOO
CONSERVATIVE. NOTE SURFACE FLOW HAS GREATER SOUTHERLY COMPONENT BY
SUN PER GFS...WHICH WOULD KNOCK HI TEMPS DOWN A LITTLE OVER MOST OF
AREA. WILL NOTE THE HIGH TEMPERATURES EXPECTED IN THE HWO BUT NOT
ISSUE A SPS DUE TO SO MUCH ACTIVITY EXPECTED IN SHORTER TERM.
SUSPECT WILL BE TOO WARM AT MID LEVELS TO ALLOW DEEP CONVECTION FRI
THRU SUN...ALTHOUGH CONFIDENCE ON DETAILS WANE BY SUN.

LEFT POPS FOR MON AFTERNOON AT SLIGHT CHC LEVELS AS PER PREVIOUS
FORECAST AND SURROUNDING FORECASTS. MAY START TO SEE ADDITIONAL
MOISTURE POOLING AND LESS OF A MID LEVEL CAP TO SUPPORT AT LEAST
WIDELY SCATTERED CONVECTION ON MON AFTERNOON...BUT STILL FAR AWAY.

CHC POPS LOOK GOOD FOR TUE AS UPPER TROF AND ASSOCIATED COLD FRONT
WILL LIKELY MOVE THRU REGION AS PER MEDIUM RANGE MODELS. SUGGESTION
OF A WAVE ON FRONT WHICH COULD ENHANCE RAFL. ATMOSPHERE LIKELY VERY
JUICY AND UNSTABLE. DEPENDING UPON TIMING AND EVOLUTION OF VARIOUS
DETAILS...MAY HAVE SOME POTENTIAL FOR SEVERE AND/OR LOCALIZED FLASH
FLOODING ON TUE...BUT NOTE THIS IS STILL FAR OFF TO BE VERY
CONFIDENT.

AVIATION...
GENERALLY LIFR TO MVFR IN HAZE...TIMES OF LOW CLOUDS AND
THUNDERSTORMS AND OF COURSE FOG.  AS USUAL WE WILL SEE SOME AREAS
IMPROVE TO VFR DURING THE DAY BUT WITH LOW TEMP/DEWPOINT SPREADS
THIS WILL NOT LAST LONG AND WE WILL ALSO BE CONTENDING WITH HAZE.
IFR/MVFR CONDITIONS CONTINUE TONIGHT WITH BRIEF VLIFR CONDITIONS IN
TORRENTIAL THUNDERSTORMS.

MARINE...
5 FOOT SEAS RIGHT NOW AT BUOY 017 SO WILL CONTINUE WITH SCA FOR SEAS
TODAY...EVEN THOUGH THEY MAY DROP A TAD THIS AFTERNOON.  ACROSS THE
REST OF THE REGION MAINLY 2 TO 4 FOOT SEAS TODAY.  WINDS SHOULD
INCREASE LATE TONIGHT AND DESPITE THE INVERSION EXPECT SCA WIND
GUSTS ACROSS OUR SOUTHERN WATERS TOWARD MORNING.  UNDERCUT WNA BY A
FOOT AND A HALF BUT STILL EXPECT 6 FOOT SEAS IN OUR SOUTHERN
WATERS.  FOR NOW HIGHLIGHTED SCA FOR ANZ254 AND ANZ255.  THIS MIGHT
HAVE TO BE EXPANDED AS MUCH OF OUR OPEN WATERS MAY SEE 25 KNOT WIND
GUSTS DEVELOP NEAR DAYBREAK.

IN THE LONGER TERM...W TO SW FLOW LOOKS TO SUPPORT CONTINUED SMALL
CRAFT CONDITIONS ALONG S COASTAL WATERS...WITH WINDS AND SEAS
GRADUALLY SUBSIDING THU NIGHT AND FRI. RISK OF TSTMS THU AFTERNOON
INTO EARLY EVE...MAINLY SOUTHERN MARINE ZONES. NO SIGNIFCANT
WIND/SEA ISSUES APPARENT AT THIS TIME FOR THE WEEKEND. RISK OF
PATCHY FOG...ESPECIALLY AS SURFACE FLOW BECOMES MORE SOUTHERLY LATE
IN THE WEEKEND.

HYDROLOGY...
WITH 70+ DEWPOINTS IN PLACE TODAY THE ATMOSPHERE IS REALLY JUICED.
ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL.  THIS MAY END UP BEING THE BIGGEST PLAYER IN
THIS EVENT AND WE ARE VERY CONCERNED ABOUT LOCALIZED FLASH FLOODING
PARTICULARLY IN THE URBAN AREAS.  GENERALLY EXPECTING 1 TO 2 INCHES
OF RAIN BUT LOCALIZED THUNDERSTORMS WILL BE CAPABLE OF DROPPING 4 TO
6 INCHES OF RAIN ON AN ISOLATED LOCATIONS IN JUST 2 HOURS
THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT FROM 3 PM AND INTO
TONIGHT FOR ALL AREAS EXCEPT THE SOUTH COAST...CAPE AND ISLANDS.
THIS IS DIFFERENT THAN THE RIVER FLOODING WE DELT WITH IN MAY AND
JUNE AND THE THREAT IS FOR THE FLASH FLOODING THAT HITS URBANIZED
AREAS HARD.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH FOR CTZ002>004 FROM 3 PM WEDNESDAY TO 7 AM
     THURSDAY.
MA...FLASH FLOOD WATCH FOR MAZ002>019-026 FROM 3 PM WEDNESDAY TO 7
     AM THURSDAY.
NH...FLASH FLOOD WATCH FOR NHZ011-012-015 FROM 3 PM WEDNESDAY TO 7
     AM THURSDAY.
RI...FLASH FLOOD WATCH FOR RIZ001>004 FROM 3 PM WEDNESDAY TO 7 AM
     THURSDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ254 FROM 2 AM THURSDAY TO 7 PM
     THURSDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ255 UNTIL 7 PM THURSDAY.
&&

SHORT TERM...
Hazardous weather outlook, Jul 12, 6:28 AM EDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
628 AM EDT WED JUL 12 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-131030-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
628 AM EDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND
TONIGHT. BESIDES THE LIGHTNING THREAT INHERENT WITH ALL
THUNDERSTORMS...SOME OF THE THUNDERSTORMS MAY CONTAIN DAMAGING
WINDS AND LARGE HAIL THIS AFTERNOON AND EVENING. THE GREATEST RISK
OF SEVERE WEATHER WILL BE BETWEEN 3 PM AND 10 PM THIS AFTERNOON AND
EVENING...ACROSS NORTHERN CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...
NORTHWEST RHODE ISLAND AND MUCH OF MASSACHUSETTS WEST AND NORTHWEST
OF INTERSTATE 95. DURING THE LATE AFTERNOON AND EARLY EVENING AND
ESPECIALLY ACROSS THE CONNECTICUT RIVER VALLEY...THERE IS A RISK
OF ONE OR TWO SUPERCELLS FORMING AND PRODUCING LARGE HAIL UP TO GOLF
BALL SIZE AND EVEN A TORNADO.

THERE IS ALSO A THREAT OF TORRENTIAL RAINFALL AND FLASH
FLOODING LATE THIS AFTERNOON INTO TONIGHT FROM SOME SHOWERS
AND THUNDERSTORMS. MOST AREAS WILL LIKELY RECEIVE AN INCH TO
PERHAPS TWO INCHES OF RAINFALL. LOCALIZED HEAVIER AMOUNTS ARE
POSSIBLE...HOWEVER...AND A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE
TIME PERIOD FROM 3 PM THIS AFTERNOON THROUGH THURSDAY MORNING. THE
FLASH FLOOD CONCERN INVOLVES BOTH THE POTENTIAL FOR FLOODING OF SOME
SMALL STREAMS AND RAPID LOCALIZED FLOODING OF URBAN AREAS. THE
RISK OF FLOODING INCREASES SIGNIFICANTLY WHEREVER MORE THAN 3.5 TO 4
INCHES OF RAIN FALLS WITHIN 3 HOURS.

AT THE VERY LEAST...THERE IS EXPECTED TO BE SOME TRAVEL IMPACTS
FROM LOCALIZED AREAS OF TORRENTIAL RAINFALL.

OVER THE OUTER COASTAL WATERS SOUTH AND SOUTHEAST OF NEW ENGLAND...
WINDS FROM THE SOUTH OR SOUTHWEST WILL GUST BETWEEN 25 AND 30 KNOTS
LATE TONIGHT THROUGH THURSDAY. ASSOCIATED SEAS WILL BUILD TO BETWEEN
4 AND 7 FEET. THE WIND WILL SHIFT TO THE WEST BY LATE THURSDAY AND
GRADUALLY SUBSIDE THURSDAY NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS MAY LINGER INTO THURSDAY...ESPECIALLY
ACROSS NORTHERN CONNECTICUT...RHODE ISLAND AND MASSACHUSETTS ALONG
AND SOUTH OF THE MASS PIKE. ANY THUNDERSTORMS WILL CONTAIN
DANGEROUS LIGHTNING...AND A FEW OF THE THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL.

HOT WEATHER IS EXPECTED FOR FRIDAY THROUGH SUNDAY. SOME LOCATIONS
BACK FROM THE SOUTH COAST MAY REACH INTO THE 90S ALL THREE DAYS.
MOST LOCATIONS ARE EXPECTED TO REACH THE LOWER TO MID 90S ON FRIDAY
AND SATURDAY AFTERNOONS...BUT A FEW SPOTS COULD REACH THE UPPER 90S
ON THOSE DAYS. OVERNIGHT LOW TEMPERATURES ARE EXPECTED TO RANGE
FROM THE UPPER 60S ACROSS RURAL AREAS TO THE LOW OR MID 70S IN MAJOR
URBAN AREAS.

CONDITIONS MAY FAVOR WIDELY SCATTERED THUNDERSTORMS MONDAY AFTERNOON
AND EVENING ACROSS SOUTHWEST NEW HAMPSHIRE AND WESTERN
MASSACHUSETTS. MORE WIDESPREAD THUNDERSTORMS...A FEW POSSIBLY STRONG
OR WITH VERY HEAVY RAINFALL...ARE ANTICIPATED ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED FROM 2 PM TO 10 PM THIS
AFTERNOON AND EVENING DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS
AND/OR FLASH FLOODING. THE FLASH FLOOD THREAT MAY REQUIRE AN
EXTENSION OF SKYWARN COVERAGE BEYOND 10 PM.

FRANK/THOMPSON

In the hours before

Special weather statement, Jul 12, 2:44 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
244 PM EDT WED JUL 12 2006

RIZ006-008-121945-
BLOCK ISLAND RI-WASHINGTON RI-
244 PM EDT WED JUL 12 2006

...STRONG THUNDERSTORMS HEADING TOWARD SOUTH COASTAL RHODE ISLAND
AND BLOCK ISLAND...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL NEAR PLUM ISLAND...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR ...
WESTERLY BY 310 PM EDT...
BLOCK ISLAND AND CHARLESTOWN BY 345 PM EDT.

FREQUENT LIGHTNING IS ALSO OCCURRING WITH THIS STORM. IF OUTDOORS...
STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORM PASSES.

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:09 AM EDTFlash Flood WatchBOXKent, Providence23 hr
Jul 12, 2:45 PM EDTSpecial Marine WarningBOX90 min
Jul 12, 3:40 PM EDTSpecial Marine WarningBOX95 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2006Severe Thunderstorm Warnings in Rhode Island, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.